Alert archive / South Dakota / Wind Chill Advisories in 2023

Wind Chill Advisory 2, NWS Sioux Falls, SD

January 29, 20234 states

NWS Sioux Falls, SD issued this wind chill advisory at Jan 29, 2023, 1:48 PM CST for 4 states. It took effect at Jan 30, 2023, 2:00 AM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 29, 2023, 1:48 PM CST (19:48 UTC)
In effect from
Jan 30, 2023, 2:00 AM CST
Expired
Jan 30, 2023, 12:00 PM CST
In force
10 hr
Issued by
NWS Sioux Falls, SD
All 45 counties

Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 16 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2023-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2023-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -104 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-104 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

616 
WWUS43 KFSD 291948
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
148 PM CST Sun Jan 29 2023

IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
052>056-058>062-064>067-300400-
/O.NEW.KFSD.WC.Y.0002.230130T0800Z-230130T1600Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Lincoln-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-
Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-
McCook-Minnehaha-Douglas-Hutchinson-Turner-
148 PM CST Sun Jan 29 2023

...WIND CHILL ADVISORY IN EFFECT FROM 2 AM TO 10 AM CST MONDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...Portions of northwest Iowa, southwest Minnesota and 
  central, east central, south central and southeast South 
  Dakota.

* WHEN...From 2 AM to 10 AM CST Monday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

IAZ020>022-031-032-NEZ013-014-SDZ050-057-063-068>071-300400-
/O.NEW.KFSD.WC.Y.0002.230130T0900Z-230130T1500Z/
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-
Brule-Charles Mix-Bon Homme-Yankton-Clay-Union-
148 PM CST Sun Jan 29 2023

...WIND CHILL ADVISORY IN EFFECT FROM 3 AM TO 9 AM CST MONDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  25 below zero.

* WHERE...Portions of northwest and west central Iowa, northeast 
  Nebraska and south central and southeast South Dakota.

* WHEN...From 3 AM to 9 AM CST Monday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
5 follow-up statements
622 
WWUS43 KFSD 300259
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
859 PM CST Sun Jan 29 2023

IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
052>056-058>062-064>067-301100-
/O.CON.KFSD.WC.Y.0002.230130T0800Z-230130T1600Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Lincoln-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-
Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-
McCook-Minnehaha-Douglas-Hutchinson-Turner-
859 PM CST Sun Jan 29 2023

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 2 AM TO 10 AM CST
MONDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...Portions of northwest Iowa, southwest Minnesota and 
  central, east central, south central and southeast South 
  Dakota.

* WHEN...From 2 AM to 10 AM CST Monday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

IAZ020>022-031-032-NEZ013-014-SDZ050-057-063-068>071-301100-
/O.CON.KFSD.WC.Y.0002.230130T0900Z-230130T1500Z/
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-
Brule-Charles Mix-Bon Homme-Yankton-Clay-Union-
859 PM CST Sun Jan 29 2023

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM CST
MONDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  25 below zero.

* WHERE...Portions of northwest and west central Iowa, northeast 
  Nebraska and south central and southeast South Dakota.

* WHEN...From 3 AM to 9 AM CST Monday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
285 
WWUS43 KFSD 300914
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
314 AM CST Mon Jan 30 2023

MNZ071-072-080-097-SDZ038>040-052>056-301715-
/O.EXT.KFSD.WC.Y.0002.000000T0000Z-230130T1800Z/
Lincoln-Lyon-Murray-Pipestone-Beadle-Kingsbury-Brookings-Jerauld-
Sanborn-Miner-Lake-Moody-
314 AM CST Mon Jan 30 2023

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills. Wind chills as low as 30 below 
  zero.

* WHERE...Portions of southwest Minnesota and central and east 
  central South Dakota.

* WHEN...Until noon CST today.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

IAZ020>022-031-032-NEZ013-014-SDZ050-057-063-068>071-301500-
/O.CON.KFSD.WC.Y.0002.000000T0000Z-230130T1500Z/
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-
Brule-Charles Mix-Bon Homme-Yankton-Clay-Union-
314 AM CST Mon Jan 30 2023

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Very cold wind chills. Wind chills as low as 25 below 
  zero.

* WHERE...Portions of northwest and west central Iowa, northeast 
  Nebraska and south central and southeast South Dakota.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

IAZ001>003-012>014-MNZ081-089-090-098-SDZ058>062-064>067-301600-
/O.CON.KFSD.WC.Y.0002.000000T0000Z-230130T1600Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Cottonwood-Nobles-
Jackson-Rock-Aurora-Davison-Hanson-McCook-Minnehaha-Douglas-
Hutchinson-Turner-Lincoln-
314 AM CST Mon Jan 30 2023

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Very cold wind chills. Wind chills as low as 30 below 
  zero.

* WHERE...Portions of northwest Iowa, southwest Minnesota and 
  south central and southeast South Dakota.

* WHEN...Until 10 AM CST this morning.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
095 
WWUS43 KFSD 301457
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
857 AM CST Mon Jan 30 2023

IAZ020>022-031-032-NEZ013-014-SDZ050-057-063-068>071-301600-
/O.EXP.KFSD.WC.Y.0002.000000T0000Z-230130T1500Z/
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-
Brule-Charles Mix-Bon Homme-Yankton-Clay-Union-
857 AM CST Mon Jan 30 2023

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING...

Temperatures and wind chills continue to gradually rise this
morning, allowing the advisory to be expired.

$$

MNZ071-072-080-097-SDZ038>040-052>056-301800-
/O.CON.KFSD.WC.Y.0002.000000T0000Z-230130T1800Z/
Lincoln-Lyon-Murray-Pipestone-Beadle-Kingsbury-Brookings-Jerauld-
Sanborn-Miner-Lake-Moody-
857 AM CST Mon Jan 30 2023

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills. Wind chills as low as 30 below 
  zero.

* WHERE...Portions of southwest Minnesota and central and east 
  central South Dakota.

* WHEN...Until noon CST today.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

IAZ001>003-012>014-MNZ081-089-090-098-SDZ058>062-064>067-301600-
/O.CON.KFSD.WC.Y.0002.000000T0000Z-230130T1600Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Cottonwood-Nobles-
Jackson-Rock-Aurora-Davison-Hanson-McCook-Minnehaha-Douglas-
Hutchinson-Turner-Lincoln-
857 AM CST Mon Jan 30 2023

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Very cold wind chills. Wind chills as low as 30 below 
  zero.

* WHERE...Portions of northwest Iowa, southwest Minnesota and 
  south central and southeast South Dakota.

* WHEN...Until 10 AM CST this morning.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
761 
WWUS43 KFSD 301554
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
954 AM CST Mon Jan 30 2023

IAZ001>003-012>014-MNZ081-089-090-098-SDZ058>062-064>067-301700-
/O.EXP.KFSD.WC.Y.0002.000000T0000Z-230130T1600Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Cottonwood-Nobles-
Jackson-Rock-Aurora-Davison-Hanson-McCook-Minnehaha-Douglas-
Hutchinson-Turner-Lincoln-
954 AM CST Mon Jan 30 2023

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

Temperatures and wind chills continue to gradually rise this
morning, allowing the advisory to be expired.

$$

MNZ071-072-080-097-SDZ038>040-052>056-301800-
/O.CON.KFSD.WC.Y.0002.000000T0000Z-230130T1800Z/
Lincoln-Lyon-Murray-Pipestone-Beadle-Kingsbury-Brookings-Jerauld-
Sanborn-Miner-Lake-Moody-
954 AM CST Mon Jan 30 2023

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills. Wind chills as low as 30 below 
  zero.

* WHERE...Portions of southwest Minnesota and central and east 
  central South Dakota.

* WHEN...Until noon CST today.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
762 
WWUS43 KFSD 301754
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
1154 AM CST Mon Jan 30 2023

MNZ071-072-080-097-SDZ038>040-052>056-301900-
/O.EXP.KFSD.WC.Y.0002.000000T0000Z-230130T1800Z/
Lincoln-Lyon-Murray-Pipestone-Beadle-Kingsbury-Brookings-Jerauld-
Sanborn-Miner-Lake-Moody-
1154 AM CST Mon Jan 30 2023

...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY...

Temperatures and wind chills continue to gradually rise this
morning, allowing the advisory to be expired.

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill advisory went out at Jan 29, 1:47 PM CST, 1 minute earlier.

Area forecast discussion, Jan 29, 1:47 PM CST, 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
147 PM CST Sun Jan 29 2023

.SHORT TERM...(This Evening through Monday)
Issued at 146 PM CST Sun Jan 29 2023

Cold high pressure will slowly move across the area tonight which
will allow for another cold night. With temperatures expected to be
in the single digits and teens below zero and winds about 5 to 10
mph wind chill values will range from about 20 below near the
Missouri River to 30 below closer to highway 14. Some very weak
forcing and moisture in the mid levels will bring a few flurries or
patchy light snow to the Missouri River Valley, impacts will be very
minimal.

High pressure only slowly shifts east and southeast on Monday which
means another cold day with highs in the single digits, maybe a
little closer to 10 above in central SD.

.LONG TERM...(Monday Night through Sunday)
Issued at 146 PM CST Sun Jan 29 2023

Monday night into Tuesday a weak and moisture starved system will
move across the area but should have little to no impact. One impact
will be a bit of a shift in the pattern as this wave will help turn
winds a little more westerly and usher in some less cold air.

While less cold air is on the horizon we will need to wait until the
weekend to get much above 20 degrees. The models are all fairly
agreeable on a shot of colder air Wednesday night into Thursday
which will delay the start of the warm up. For now this front
appears to be dry.

On Friday from fairly strong elevated warm air advection takes
place ahead of an incoming shortwave and may produce some
precipitation but for now will not have a mention in the forecast
as moisture may be an issue. Once this system passes temperatures
on Saturday and Sunday will climb into the upper 20s to mid 30s
with the warmer readings most likely in central SD.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1052 AM CST Sun Jan 29 2023

Mainly VFR through the period. Some brief MVFR conditions will be
possible near the Missouri River tonight if some light snow can
develop, but confidence is low.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...08
Hazardous weather outlook, Jan 29, 4:04 AM CST, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
404 AM CST Sun Jan 29 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-301015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
404 AM CST Sun Jan 29 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

With early morning temperatures in the single digits below zero and
mostly light winds, wind chills will remain in the 15 below to 25
below zero range into the mid-morning hours.

Another frigid overnight period is expected into Monday, with
overnight lows generally from negative 20 to negative 10. While winds
will be fairly light, wind chills from negative 30 to negative 20 are
again expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Well below normal temperatures remain in the region through Monday
night, with highs only in the single digits above zero, and nighttime
wind chills in the 20s to lower 30s below zero. While still below
normal, temperatures are expected to slowly climb from Tuesday
onward.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Chill Advisories in South Dakota, 2023Wind Chill Advisories in Iowa, 2023Wind Chill Advisories in Minnesota, 2023Every wind chill advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.